Hail, Sauk
- When
- August 2, 8:59 AM CST to 9:05 AM CST
- Where
- Sauk County, Baraboo
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.467, -89.733
A thunderstorm pulsed to severe limits and dumped some large hail. No damage was noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A thunderstorm pulsed to severe limits and dumped some large hail. No damage was noted. This lone severe storm was embedded in a line of storms that moved east across south-central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 2, 1:59 AM CST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 259 AM CDT MON AUG 2 2004 .DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY THROUGH TUESDAY. GFS AND ETA AGREE IN GENERAL ON MOVEMENT OF SURFACE COOL FRONT...BUT DIFFER SIGNIFICANTLY IN ALMOST EVERY OTHER DETAIL. GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK. NONE OF THE MODELS HAVE A HANDLE ON QPF OR DYNAMICS OR TIMING. WILL PROBABLY GO WITH A MIDDLE OF ROAD SOLUTION THROUGH TUESDAY NIGHT. SURFACE FRONT EXPECTED TO SAG INTO CENTRAL SECTIONS WISCONSIN TODAY...THEN TO NORTHERN ILLINOIS BY TUESDAY MORNING WHERE IT SHOULD BECOME NEARLY STATIONARY THROUGH TUESDAY. WILL GO WITH MUCH WEAKENED GFS VORTICITY AND IGNORE THE FEEDBACK. WHAT IS LEFT IS MOISTURE CONVERGENCE ALONG SURFACE FRONT AND WITH 850 BOUNDARY. SOME 700 OMEGA AT TIMES...AND SIGNIFICANT CAPE. WILL ALSO WEAKEN SURFACE LOW TRACKING ALONG STALLED FRONT TUESDAY. AIRMASS WILL BE UNSTABLE...BUT MID AND UPPER LEVEL DYNAMICS APPEAR WEAK. WILL LOWER POPS FROM MAV QUITE A BIT...BUT KEEP THEM HIGHER THAN MET MOS TODAY THROUGH TUESDAY SINCE SCATTERED STORMS ARE LIKELY AT TIMES. MCC IN WESTERN MINNESOTA SHOULD REACH CWA BY MID MORNING IF IT HOLDS TOGETHER. COMPLEX IS BEING DRIVEN BY 500 VORTICITY...AND AIRMASS IS UNSTABLE...SO COMPLEX MAY HOLD TOGETHER ENOUGH TO REACH CWA. GFS HAS BEST DEPICTION OF THIS UPPER LEVEL FEATURE. WITH THE CANADIAN RIDGE PUSHING THE COOL FRONT FURTHER SOUTH TUESDAY NIGHT AND WEDNESDAY...AND WITH A COOL DRY NORTHEAST FLOW OFF LAKE MICHIGAN. IT APPEARS THAT CWA SHOULD BE QUIET AND COOLER FROM WEDNESDAY THROUGH FRIDAY. MID LEVELS LOOK VERY DRY AND NO SIGNIFICANT FEATURES EXPECTED TO PROMOTE PCPN FROM WEDNESDAY ON. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 401 AM CDT MON AUG 2 2004 WIZ046-047-051-052-056>060-062>072-031000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 402 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY EVENING. THEY ARE NOT EXPECTED TO BE SEVERE. HOWEVER SOME MAY PRODUCE HEAVY RAINS...ESPECIALLY IN THE FAR SOUTH. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT. HENTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
949 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 4 N DODGEVILLE 43.02N 90.13W
08/02/2004 0.25 INCH IOWA WI TRAINED SPOTTER
ESTIMATED 40 TO 45 MPH WIND
&&
RSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 3 SW BARABOO 43.44N 89.78W
08/02/2004 0.75 INCH SAUK WI LAW ENFORCEMENT
&&
RSThe Milwaukee radar (KMKX), 111 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417537.